Lantus insulin question

stilllearning
By stilllearning Latest Reply 2014-04-27 01:40:16 -0500
Started 2011-09-03 14:26:31 -0500

I take 10 units Lantus at bedtime. Was told it is long-acting. What do I do if sugar is 94-124 before taking it? Didn't take it when bs was at 124 and still went down to 66 during nite. Nurse told me I am better off to eat something to make sugar higher b4 taking insulin since it is going to help regulate numbers throughout next day. OK I get that. But last night bs was 94. not hungry at all so didn't take it. BS was 145 anyway when I woke up. What should I do in that case? Force myself to eat? And what would be the best thing to eat?


11 replies

Armourer
Armourer 2011-09-08 04:42:50 -0500 Report

I take 50 units of Lantus morning & night. If BG is lower then 90 I eat something before bed, just a slice of beard will do the trick, or a few glucose pills. I've started eating a bag of popcorn and for me this works very well.

Type1Lou
Type1Lou 2011-09-07 10:24:55 -0500 Report

Funny thing about diabetes is that it won't let us get away with those lapses in judgment…but we all have them. The important thing is that you recognized your mistake and got back on the wagon. Lantus is meant to replace your basal insulin. Basal insulin is the small amounts of insulin your pancreas should be realeasing 24/7 to keep your body functioning and in balance. Skipping the shot is not a good idea but I can understand your concern about the nighttime lows since I've been there. Did you ask your doctor why they wouldn't consider changing it to a morning shot instead of nighttime? Are you counting your carbs? I've found that trying to accurately count the carbs in what I'm eating makes me more likely to avoid things I shouldn't eat (like pancakesw/syrup). Good luck!

stilllearning
stilllearning 2011-09-07 11:18:17 -0500 Report

I am counting carbs but fell off the wagon just yesterday. I see the dietician on the 12th as was just started on insulin on 25th of Aug. But I still need a lot of nutritional support due to not having cared for my diabetes for 10 yrs. A1C's were always in the 6's untill late last year when it was 9.3! That's when I got serious. Brought it down to 7.4 in 3 mos. but bs still not stable. Albiet the added insulin. I've been depressed about having to start insulin and even cried the other day after my shot. I have a number of other health problems and it's all getting overwhelming. Support nurse said this was normal at first until you come to terms with the new regimen. I have an appt with my doc the 19th and will ask again why I can't change to am but maybe it's cuz I am so new to the game she wants to get a clearer picture of trend? She did increase Lantus to 15 units so we will see if that helps. But no more falling off the wagon!!

Type1Lou
Type1Lou 2011-09-07 12:08:32 -0500 Report

I've been on insulin since my diagnosis 35+ years ago at age 27. My Mom cried when I went home to give myself my first shot. I literally froze with the syringe in my hand, knew what I had to do (having watched my Dad give himself his insulin shot every morning) but it took me 5 minutes to force my arm to complete the motion to inject. It was truly a battle of mind over matter. Luckily, I got over it and was taking 4 shots a day until 3 weeks ago when I started on an insulin pump in an effort to avoid scary lows and to tighten up my control. My aging body decided to change how it was reacting to the 4 shots a day. Living with diabetes is a constant learning experience and adaptation. I've just received two books that I hope will help me better understand what I need to do. Both are by Gary Scheiner: "Think Like a Pancreas" and "The Ultimate Guide to Accurate Carb Counting".

stilllearning
stilllearning 2011-09-07 10:11:56 -0500 Report

Talked to doc yesterday cuz bs is getting higher and higher in am. Even taking my insulin b4 bed, numbers have been higher in am than b4 I take it. She said to increase to 15 units but still take b4 bed. I don't have an endo and can't really afford one right now. Ins. copay is $30 for specialist, $10 for pcp. Am seeing too many spec. already for back and psych. Really screwed up yesterday. Ate too many pancakes with reg syrup. Knew I would be sorry! Back on track today.

Jupeto
Jupeto 2011-09-04 08:05:08 -0500 Report

I probably have different circumstances than you somewhat, lantus is a long acting but does have s quick up tick shortly after taking it. I take 32 units am and pm. i have been as highas 110 am and pm. so you can see it is different for me. But, that being said, my endo dr does not want me to have a bG lower than 130 going to bed or i will bottom out in the night. I get up in the morning and i might be anywhere from 90 ro 110. If i go to bed with a highewr - my bG is higher when i wake up. If it is 90 or so when i go to bed, it will bottom out in the night - 45 or lower. amazingly I have woke up when this occurs. In talking tot he Endo center, they figured it was because my bG was headed down when i had the lows at night. When it is high - probably headed up and continues for aa certain amount of time. I start taking my bG about 9 pm and continue for about 2 hours every 1/2 hour until bedtime. If i am still going up i don't eat anything. If headed down - i eat a sanck of about 5 PB crackers or snack bar - I do count carbs and it helps me. Like i said, I am probably different than you - Each person is affected differently. Stay close to your Endo doctor. If you have no Endo doctor get one - do not use a PCP = they mean well, but are not up on the finer details of Diabetes in most cases. Praying for you.

Type1Lou
Type1Lou 2011-09-03 14:52:41 -0500 Report

When I was on Lantus and NovoLog, I took 14 units of Lantus every morning upon arising. My endo had changed the time of my Lantus shot from bedtime to morning because I was experiencing some scary nighttime and morning lows. Although Lantus is a 24-hour insulin, my doctor explained that it might be a tad more potent right after you inject. Where you inject and how your body reacts to it can all affect it's absorption and effectiveness. The time change from night to morning did diminish my problems with the lows…something you might want to ask your doctor about. (I just started on an insulin pump 18 days ago so I no longer take Lantus.)

Next Discussion: Contest !!! »